33 answers

Asthma & Steroids

Hello,
I am seeking advice from other Mom's that have experience with young Children with Asthma. My son who was born with Asthma has been on Allergy medicine and (an Albuteral inhaler as needed) from birth, He is now 9 years old and doing great in school, very little Asthma attacks! Now that we have moved here, his allergies really hit a High and has triggered his Asthma attacks more frequently, So we are on a regumine of allergy pills and now also added Advair, (which is a steroid on a daily dose about 5 months now) But this has been working to his benefit tremendoulsy as far as his attacks go! Also to add he is reaching at a young age puberty! I am concerned and have mentioned this with his Dr. but almost regretting starting the Advair use! He is going thru stages in his tween years and at times gets so emotional/mood swings mild to moderate that I just think OK this will pass but then after realizing I have had him on steroids with the use of Advair on a daily basis, It makes sense where his mood swings are coming from! Any advice out there?

What can I do next?

So What Happened?™

Hello to all you Mom's!
What Great Advice out there!
I am reviewing all my concerns with his Dr. and will be continuing RESEARCH on Asthma and the many different options available. You all were very helpful and gave me many other options I was unaware of being available, again Thank You.
This is a great websight, I will be using it when needed.
God Bless You All,
A.

Featured Answers

Hi- I am new to the site too. I just wanted to comment on the Adavair issue- I have a very athletic son with exercise-induced asthma. We had to put him on Adavair so that he could play tackle football- it was the only thing that would consistently help him breathe through the long practices with lots of running on the grass (my son has grass allergies that seem to induce the asthma along with exercise). He had good results with breathing but so many side effects! He was constipated and started missing school on a regular basis due to horrible stomach aches. The pediatrician did not attribute this to the Adavair at first but when we finally stopped the Adavair, the symptoms went away. I also was concerned with the possible side effect of hindering growth. This is not much of an answer but I am wondering what other people have found with the Adavair too. We discontinued it and won't start it again.

Singulair was that magic pill for my son who is now 7. He has had asthma since he was very young. We started him on the Singulair a little over 2 years ago. It has made a HUGE difference! He is able to use the Advair and Albuterol on and off through the cold/flu season and the spring everything is in bloom season. In fact, his usage of the Advair and Albuterol was probably cut in half.

More Answers

Hi A.,
My son is nearly 11 now and was diagnosed with Ashtma at 7 months. He has been on and off the steroid prevention puffer for many years and I do notice mood swings more often when he is using it. I haven't noticed early puberty signs but he is definitely got the pre-teen attitude and behavior. Kids grow up so fast these days. I'm not sure how to help with the mood swings especially if he needs his Advair to breathe better. I hope it stabilizes for you.
S.

Hi A.,
Check out homeopathic healing. I suffered from hayfever for most of my life 13-42. I'm now 52 and convinced that my high estrogen level added to my severe allergies. Now that my estrogen has dropped and I use progesterone cream for balance I rarely need to take any medicine at all.
A good friend of mine's husband had suffered from severe allergies and asthma for years and was referred to a accupuncturist. They were very conservative thinkers but he gave it a try. After one treatment, the allergies stopped. He went back every year before allergy season for another treatment and was "curred" of the problems.
Has your son had a skin patch test to determine allergies?
You may have a mold issue in your home. Do you have dogs or cats? I've heard of kids with asthma clearing up after the family moved from one home to another. When I was 13 the doctor tested me and found I was highly allergic to cats (we had one) mold (we had an older home) oleander (all over the neighborhood and school) etc. In high school I had a couple of bad asthma attacks during the spring.
I would strongly encourage you to seek non-traditional treatment as all pharmacuticals can have long term side effects. Also, check with your local health food store. There are teas that help open the air ways and make beathing easier. Just remember that discontinuing steriod use needs to be gradual and monitored, I'm sure you already know that. Good luck to you.
AC

Hi- I am new to the site too. I just wanted to comment on the Adavair issue- I have a very athletic son with exercise-induced asthma. We had to put him on Adavair so that he could play tackle football- it was the only thing that would consistently help him breathe through the long practices with lots of running on the grass (my son has grass allergies that seem to induce the asthma along with exercise). He had good results with breathing but so many side effects! He was constipated and started missing school on a regular basis due to horrible stomach aches. The pediatrician did not attribute this to the Adavair at first but when we finally stopped the Adavair, the symptoms went away. I also was concerned with the possible side effect of hindering growth. This is not much of an answer but I am wondering what other people have found with the Adavair too. We discontinued it and won't start it again.

Next time you're at the docs you might want to ask about Ma huang. It is the natural form of Ephedra. I gave my mother in law these diet pills from Herbalife. At the time they contained ma huang. She was using everything you can for asthma. Herbalife never had any claims against them but they stopped selling the product cause all the other companies using actual Ephedra were getting sued for heart problems. In conclusion it appeared that the untampered with sourse of the herb was OK & not the kind that was tampered with in the lab. I think it would be good to find out what your allergist would have to say about it asthma including steriods & a nebulizer. Usually she was hospitalized about 3-6 times/ yr, but didn't even have to use any of her meds but the basic one after using this stuff for a while. It was not expected, we just noticed the improvement after a while & she stopped using the nebulizer, prednizone etc. If the doc thinks it would be safe to try at a certain dose I would see an herbalist & make sure that you get the purest form possable. You may not even want to mess with all this that I've said but if it were my son I would thoroughly investigate the possability.

Hi A.,
I'm a mother of 3 and all 3 of my children has grown out of Asthma, talk to your child's physician about educational classes which should be free and they can help you with lifestyle changes as well. My son when he was from the age of newborn to 3 years of age he stayed in the hospital at least 3 or more times a year. I noticed after he had his adenoids taken out he didn't have any problems my other two children asthma wasn't as severe. He was the only one of the three children who took steroids. He has other medical problems as well so it's now not the asthma it's something else so get the information you need and educate him on the information so he can continue the care on his on because as he gets older he will need to take his inhaler around and will need to know when to take it.

Steroids is a broad category. The steroids you hear about abused in the sports world are different than the type your son is taking for his asthma. Make sure you are seeing a good allergist (not just a general practioner). Take to them about this concern and they can explain better. The sports issue are usually anabolic steroids. The mood swings are common for many kids his age and are more likely hormones not the inhaler.

It sounds like his asthma is at least partially due to allergies. To help build a tolerance to some of the pollen in this area you can get local honey from farmer's markets or fruit stands and give it to him daily, starting with a small amount and working up. You can put it on cereal, in tea, in peanut butter sandwiches, etc.
There are soo many things in the central valley that cause allergies. A doctor once told my grandfather that even if you weren't born with allergies if you live here for a few years you will develop them. He moved to Oregon.lol

As for the steriods...I believe they can absolutely cause mood swings. Of course I'm not a doctor. Good Luck.

you might want to check into the air quality at school. go to epa.org and you can get all kinds of info. make sure the filters are being changed frequently at school, as well as having the fan on ALL THE TIME (it's a law)!

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.